Skip to content
My WebMD Sign In, Sign Up

Announcements

Please take some time to click through these links to find out more about our community.

What is a Trigger and When to Trigger a Post
How and Why to Report a Post
Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


causes of disturbing dreams--
avatar
An_204222 posted:
After having troubling thoughts lately, I had a disturbing dream--I have many really upsetting dreams at times and have for years, off and on.

Death of loved ones, troubling issues regarding loved ones no longer here, trying to 'get somewhere' and running late, working and having problems there (I'm retired). Very seldom are my dreams pleasant.
Some are just puzzling, some depressing!

Just 'stuff'---and I always feel drained after dreaming it seems--all night. The dreams were worse while taking Xanax, Ambien and Cymbalta.

Since being off of all those, the dreams were sort of like normal---just work related, some issues trying to resolve.

However, since feeling very 'down' the last week or so, I had a very troubling dream and wonder why that would happen again---is there any significance in dreams and their content or are they just a mix and match of things past/present/ real and unreal that somehow manifest in our dreams?
Reply
 
avatar
susiemargaret responded:
hello, A963 --

i am no expert on dreams (see PS1), but from some quickie research tonight, here is what i understand with respect to the science associated with them.

sleep occurs in two stages (PS2) -- REM and non-REM. in REM sleep (PS3), brain activity is heightened and dreaming occurs; in non-REM sleep, the body achieves deep sleep and recharges itself, so to speak. all three of the meds you mentioned are known to affect REM sleep. specifically --

-- "dream abnormalities" were a side effect commonly reported in clinical trials of xanax/alprazolam when prescribed for panic disorder (altho not anxiety),

-- "nightmares" are known to be an infrequent side effect of ambien/zolpidem, and

-- "nightmares" are known to be a rare side effect of cymbalta/duloxetine.

i can also tell you about my personal experience with dreams, but i don't think i can speak for anyone else in this regard. sometimes i have dreams that clearly are related to something i am supposed to learn from my life, and i can tell this when i wake up; for one thing, i can remember them easily. other times i have dreams -- even with story lines and lots of familiar people in them -- where, if i can even remember them, i can tell when i wake up that they have no further significance (PS4).

my suggestion is that if your dreams continue to upset you or keep you from sleeping thru the night, you might want to talk with your primary care dr or a therapist about them.

-- susie margaret

PS1 -- i am not a medical person; i welcome, solicit, and indeed beg for correction, amendment, or replacement of any inaccuracies in this post.

PS2 -- webMD has an article on the stages of sleep at http://www.webmd.com/sleep-disorders/excessive-sleepiness-10/sleep-101 (reviewed 2010).

PS3 -- "REM" stands for the "rapid eye movement" that signals this stage of sleep.

PS4 -- webMD has an intriguing article on dreams and their possible significance at http://www.webmd.com/sleep-disorders/features/freaky-dreams-what-do-they-mean (reviewed 2010).
what good is gold, or silver too, if your heart's not good and true -- hank williams, sr.
 
avatar
An_204223 replied to susiemargaret's response:
Thanks for your comments. I've been weaing off Cymbalta for 2 mos. now. I am hoping it's just another side effect from that and will pass.
Still, when you have troubling thoughts--so foreign to who you are and with no basis for even being in your thoughts, then have a troubling dream--you know it has to do with how your mind is running around and just get more anxious about it. At my age I'm hoping it just passes as most things do. Sure is upsetting when it is going on though. An article I read said something that really helps: it said, when these thoughts come, and trouble you and are not at all anything like you, then just relax and say to yourself, they mean nothing--and eventually they will go away. It also said the very fact that they trouble you, means they aren't you at all! Makes good sense to me. However, getting rid of them is easier said than done but that's what I'm determined to do.
 
avatar
susiemargaret replied to An_204223's response:
hello again, A963 --

according to http://www.jad-journal.com/article/S0165-0327(05)00286-7/abstract (see PS), a site that i consider medically credible, nightmares are a common side effect of "abrupt" withdrawal from cymbalta/duloxetine. i don't know if withdrawal over a two-month period can be considered "abrupt," but i believe that this validates, at least somewhat, the conclusion that your nightmares may be associated with your discontinuation of this psych med.

i hope these nightmares disappear soon!

-- susie margaret

PS -- perahia, D.G., kajdasz, D.K., desaiah, D., haddad, P.M., "symptoms following abrupt discontinuation of duloxetine treatment in patients with major depressive disorder," journal of affective disorders, vol. 89, issue 1 (december, 2005), pp. 207-212.
what good is gold, or silver too, if your heart's not good and true -- hank williams, sr.


Featuring Experts

Thomas L. Schwartz, MD, received his medical degree from and completed his residency in adult psychiatry at the State University of New York (SUNY) Up...More

Helpful Tips

more to bipolar treatments
I'm bipolar and just went through what I could find in WebMD for this. I noticed a piece is missing. In addition to medication and ... More
Was this Helpful?
2 of 4 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.